A new case report describes a rare case of a patient with rapid development and worsening of myasthenia gravis (MG) after a stem cell transplant. The research illustrates the importance of considering MG as a potential complication of transplants.
The case study, titled “Myasthenia Gravis Presenting as Graft versus Host Disease after Allogeneic Blood Stem Cell Transplant,” appeared in the journal Case Reports in Hematology.
Myasthenia gravis represents less than 1 percent of all complications of chronic graft vs. host disease (GvHD) after stem cell transplants, a condition characterized by the attack of the host’s cells by the transplanted tissue.
The scientists from Saint Louis University School of Medicine in St. Louis, Missouri, described the case of a 70-year-old man with myelodysplastic syndrome — caused by poorly formed blood cells, or with impaired activity — transplanted with blood stem cells from a donor (allogeneic) 34 months before hospital presentation.
GvHD led to complications including GvHD-related glomerular nephropathy (kidney disease), adrenal gland insufficiency, and end-stage renal disease. He went to the clinic after two weeks of joint pain.
Four days after starting nonsteroidal anti-inflammatory therapy (NSAIDs), his joint pain worsened and he also experienced lower calf pain, hoarse voice, and diminished strength in his legs.
After he was admitted to the hospital, he received treatment with 50 mg intravenous hydrocortisone every 12 hours for three days, as well as intravenous fluids for a suspected post-viral muscle inflammation.
Five days later, the patient was admitted to a different hospital due to dysphagia, or swallowing problems, and fear of pneumonia. After placement of a gastric tube, he was treated with the antibiotics Rocephin (ceftriaxone) and Flagyl (metronidazole), and was sent to a rehabilitation facility.
After another four days, however, he was readmitted to the first hospital with worsening pneumonia. Physical examinations revealed decreased muscle and grip strength, weak elevation of the palate (the roof of the mouth), double vision upon prolonged upward gaze, and 3/5 muscle strength in his legs.
He did not exhibit features of brain or cranial nerve lesions, amyotrophic lateral sclerosis (ALS), or neuromuscular junction disorders, which affect the site of contact between nerves and muscle cells.
The patient then started receiving treatment with 50 mg methylprednisolone (a steroid) every six hours and antibiotics, among other measures. Tests revealed high levels of anti-acetylcholine receptor (AChR) antibodis, which led to a diagnosis of myasthenia gravis.
Treatment with Mestinon (pyridostigmine) and plasma exchange was initiated. Three days later, the patient developed respiratory failure and worsening pneumonia. Due to his deteriorated condition, the patient requested hospice care and died soon after.
Prior reports indicated that immunosuppressant treatment after stem cell transplant may increase the risk of developing MG. As the patient had been treated with immunosuppressive medications tacrolimus and cyclosporine (besides hydrocortisone), the authors hypothesized that such a regimen may have contributed to the development of MG.
Also, the unusual symptoms of joint pain may have delayed the diagnosis and treatment of MG, the authors noted. The rapid worsening of symptoms within few weeks is also uncommon, they added.
“This case warrants discussion regarding the trigger and manifestation of his disease and how it evolved so rapidly. It also serves as a reminder to keep a broad [differential] diagnosis and includes MG for post-transplant patients presenting with neurologic manifestations,” the investigators wrote.
“Appropriate diagnosis would facilitate therapy and thus potentially reverse the effects of MG and prevent adverse outcomes,” they added.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?